Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

August 19, 2021Polk County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Aug 19, 2021, 3:00 PM CDT for Polk County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 3:00 PM CDT (20:00 UTC)
Expired
Aug 19, 2021, 3:30 PM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Hail
0.00 in
Wind
30

County Polk County, TX

The radar

The Houston radar (KHGX), 132 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3055 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS84 KHGX 192000
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
300 PM CDT Thu Aug 19 2021
 
TXZ178-179-192030-
San Jacinto TX-Polk TX-
300 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central San Jacinto
and southwestern Polk Counties through 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Livingston State Park, or 9 miles southwest of Livingston,
moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Livingston, Onalaska, Coldspring, Goodrich, Lake Livingston State
Park, West Livingston and Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 9501 3055 9513 3062 9519 3093 9507
      3078 9475
TIME...MOT...LOC 1959Z 213DEG 16KT 3065 9508 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:41 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 19, 12:41 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1241 PM CDT Thu Aug 19 2021

.AVIATION [18Z TAF Issuance]...

As high pressure and drier air pushes in from the southwest today,
most showers and thunderstorms this afternoon will be in our
eastern counties. Activity should diminish around sunset with the
loss of daytime heating. VFR conditions will prevail, but expect
brief MVFR ceilings and visibilities along with gusty winds should
a shower or storm pass over an airport. Overnight, MVFR ceilings
try to sneak down again for our northern sites, but should lift
back to VFR around 16Z.

KBL

&&

.PREV DISCUSSION /Issued 359 AM CDT Thu Aug 19 2021/...

SHORT TERM [Tonight Through Saturday]...

Showers continue to develop and move inland overnight with the
highest concentration of showers over the eastern half of the CWA.
Moisture remains plenty deep early this morning with satellite
derived PW values between 2.20 and 2.30 inches. Moisture will remain
deep through 18z with drying expected in the afternoon as upper
level ridging over the north central Gulf expands westward. Fcst
soundings show convective temperatures in the upper 80's but that is
mainly this morning as by afternoon the temperature profile shows
weak capping developing around 850 mb. Will go with chance PoPs
today with the higher rain chances over the east closer to the pool
of deeper moisture. MaxT values will warm a bit compared to
yesterday with MaxT values in the lower/middle 90's.

Precipitation will end shortly after sunset if not earlier with the
loss of heating. It will remain warm overnight as winds don't fully
decouple and fcst soundings show some potential for mid/high level
clouds. MinT values will only cool into the lower 80's along the
coast and mid upper 70's inland.

850 mb temperatures warm on Friday and it will feel like mid August
with MaxT values warming into the mid and upper 90's. There could
still be some showers/storms with heating but convective
temperatures warm to 93-95 degrees so coverage will be isolated.
Fcst soundings show some dry air in the 850-500 mb layer and the
current thinking is that some of the dry air will mix to the surface
lowering sfc dew points just enough to keep heat index values below
advisory criteria. It is something that will need to be watched
closely as HI values are progged to reach 106 degrees so there is
not much room for error. Either way, it will be hot and the usual
heat safety rules apply,. Stay hydrated with water, find shade,
don't overexert yourself if working outdoors etc... It will remain
warm Friday night with winds providing enough mixing to keep MinT
values in the lower 80's near the coast and mid/upper 70's inland.

43

LONG TERM [Saturday Through Thursday]...

A ridge of high pressure over Texas will be the dominating feature
through most of the long term period. This high pressure will
strongest over the weekend through Monday bringing minimal rain
chances and hot weather. Afternoon high temperatures will be in the
upper 90s through the weekend along and north of I-10 with slightly
lower temperatures down along the coast. The northern half of the
area, including the Houston Metro area, will approach triple digit
heat Sunday through Tuesday. There will be a relatively dry airmass
over Texas which will help keep heat indices from climbing to the
extremes, but still expecting them to climb to around 105 degrees
through Monday. The high pressure begin to weaken and slide north
Tuesday and Wednesday which will allow for higher PWATs to slide in
from the Gulf making the already hot conditions feel even hotter.
The increase in moisture will also bring higher precipitation
chances Tuesday through Thursday. Precipitation these days will be
mainly diurnally driven showers and thunderstorms that start out
near the coast and move inland through the day.

Fowler

MARINE...

Small craft should continue to exercise caution through at least the
morning as moderate onshore flow persists. Winds will decrease
slightly through the day, but expected to increase overnight tonight
to near SCEC criteria. Wave heights are expected to increase through
Saturday in response to Hurricane Grace moving through the Bay of
Campeche. Wave heights will be increasing to 4 to 6 feet by Friday
morning, then to 6 to 9 feet overnight Friday into Saturday morning.
Seas will then decrease through the day on Saturday, returning to 3
to 5 feet on Sunday. The increased wave heights will not be the only
impact from Grace churning to the south. The risk of rip currents
will be high through at least Saturday. There is also possibility of
some minor coastal flooding during times of high tide due to wave
run-up and elevated tides around 3.5 feet above MLLW. To include
both the threat of rip currents and the minor coastal flooding, a
Beach Hazard Statement has been issued. This may need to be upgraded
to a Coastal Flood Advisory for the high tide on Saturday. More
tranquil marine conditions are expected next week as high pressure
settles in.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  77  96  76  96  75 /  10  10   0  10   0
Houston (IAH)          79  97  77  97  77 /  20  30   0  20   0
Galveston (GLS)        84  91  84  91  83 /  10  10   0  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

In the hours before

Special weather statement, Aug 19, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
300 PM CDT Thu Aug 19 2021

TXZ178-179-192030-
San Jacinto TX-Polk TX-
300 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central San Jacinto
and southwestern Polk Counties through 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Livingston State Park, or 9 miles southwest of Livingston,
moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Livingston, Onalaska, Coldspring, Goodrich, Lake Livingston State
Park, West Livingston and Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 9501 3055 9513 3062 9519 3093 9507
      3078 9475
TIME...MOT...LOC 1959Z 213DEG 16KT 3065 9508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CB

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:00 AM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda63 hr
Aug 19, 3:27 PM CDTSpecial Weather StatementHGXPolk33 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.